Oral bisphosphonates are commonly used to prevent / treat osteoporosis. However, bisphosphonate treatment is not without risk and serious adverse effects, including upper gastrointestinal bleeding (UGIB) have been described. We sought to determine if new users of bisphosphonate drugs were more likely to suffer a serious UGIB within 120 days of drug initiation.
This was a population-based nested cohort study utilizing administrative healthcare data in British Columbia, Canada. Community based individuals ≥ 65 years with a new prescription for a bisphosphonate between 1991 and 2007 were included. A multivariate logistic regression model was used to examine the relationship between older age and the development of a serious UGIB within 120 days of new exposure to oral bisphosphonate drugs.
Within the exposure cohort (n = 26,223), 117 individuals had suffered a serious UGIB within 120 days of incident bisphosphonate use. Cases tended to be > 80 years old, and were significantly more likely to have had a past history of gastric ulcer disease, a remote history of serious UGIB, and had been dispensed proton pump inhibitor (PPI) medications (p < 0.001 for all comparisons). After adjustment for confounding covariates, those > 80 years were more than twice as likely to suffer a UGIB when compared to those ≤ 80 years (adjusted OR = 2.03; 95% CI 1.40–2.94). A past history of serious UGIB was the strongest predictor of UGIB within 120 days of incident bisphosphonate use (adjusted OR = 2.28; 95% CI = 1.29–4.03) followed by PPI use (adjusted OR = 2.04; 95% CI = 1.35–3.07). Males were 70% more likely to suffer an UGIB compared to females (adjusted OR = 1.69; 95% CI = 1.05–2.72).
Upper GIB is a rare, but serious, side effect of bisphosphonate therapy more often afflicting older individuals. At the same time, concern about potential rare adverse events should not discourage clinicians from prescribing bisphosphonate drugs, particularly in older patients who have already sustained a fragility fracture. Clinicians must remain cognizant of potential adverse events associated with bisphosphonate use and should routinely ask about pre-existing GI disorders and concurrent medication history prior to prescribing these drugs.